MAUDE Adverse Event Report: STRYKER SPINE-US 8.5X50 POLYAXIAL SCREW; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US 8.5X50 POLYAXIAL SCREW; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 482618550
Medical Device Problem Codes Fracture (1260); Material Separation (1562); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2021
Type of Reportable Event Malfunction
Event or Problem Description
A company representative reported that an 8.5 x 50 mm serrato polyaxial screw tulip splayed during insertion of the blocker.The tulip then disengaged from the screw shaft when the surgeon went to remove and replace the blocker.The physician changed out the screw and surgery was successfully completed with no surgical delay or adverse consequence to the patient.
 
Additional Manufacturer Narrative
Visual inspection confirmed that tulip head is disengaged from screw shank.There is deformation on the tulip locking ring, most likely from excessive force being applied to the tulip during tightening.Locking ring also fractured, most likely during tulip disengagement.Screw shank bulb has a larger than normal deformation tending towards one side of the bulb which indicates that the rod was at a high degree of angulation in the screw head during final tightening.Deformation is also larger than normal for 12nm of torque and indicates over tightening or blocker during final tightening.The associated blocker threading is deformed, which also indicates that excessive force was used during tightening due to blocker cross threading.Device history records for this lot and no relevant issues were identified.Complaint history was reviewed and no similar complaints for this lot were noted.Device sgt was reviewed: use the anti-torque key and the torque wrench or audible torque wrench to final tighten the blockers.The anti-torque key must be used for final tightening.The anti-torque key performs two key functions: allows the torque wrench to align with the tightening axis.Helps to maximize the torque needed to lock the implant assembly.Place the anti-torque key over the screw head.Place the torque wrench or audible torque wrench through the anti-torque key into the blocker.The torque wrench indicates the optimal torque force that must be applied to the implant for final tightening.Line up the two arrows to achieve the final tightening torque of 12nm.If using the audible torque wrench, the blocker is completely tightened to 12nm when the audible torque wrench clicks once.Caution: extra caution is advised in the following cases: the rod is not horizontally placed into the screw head.The rod is high in the screw head.An acute convex or concave bend is contoured into the rod.It was not reported if a torque wrench was used or not or what instrument was used for provisional or final tightening.The most likely case of the reported event was determined to be excessive force during final tightening.Additionally, it is probable that the high degree of angulation of the rod added additional stress to the tulip which may have contributed to the tulip disengagement.
 
Event or Problem Description

Brand Name
8.5X50 POLYAXIAL SCREW
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key11885445
Report Number3005525032-2021-00021
Device Sequence Number1310029
Product Code NKB
UDI-Device Identifier07613327352344
UDI-Public07613327352344
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K170496
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number482618550
Device Catalogue Number482618550
Device Lot NumberB93170
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2021
Initial Date Received by Manufacturer 04/27/2021
Supplement Date Received by Manufacturer08/20/2021
Initial Report FDA Received Date05/26/2021
Supplement Report FDA Received Date09/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1